W. Steven Pray, PhD, DPh; Joshua J. Pray, PharmD candidate

Disclosures

US Pharmacist. 2005;30(10) 

Proper ear function is essential for hearing and balance. Hearing is one of the most critical senses. Loss of hearing greatly compromises a patient's ability to interact with people and the environment.[1] Loss of balance makes such common tasks as walking and driving difficult to impossible. Unfortunately, several ototoxic medications can affect hearing and/or balance through one or more mechanisms.

Incidence

How common is ototoxicity? Its incidence is largely unknown. Although a reported 130 medications can produce ototoxicity, some are seldom seen by the average retail pharmacist (e.g., ethacrynic acid, dihydrostreptomycin, kanamycin, sisomycin).[1]

How Medications Cause Ototoxicity

There are three major locations where medications exert ototoxicity.[2] The first location is the cochlea; medications that affect it are thought to exhibit cochleotoxicity. Ototoxicity involving the cochlea produces hearing loss, usually commencing with high frequencies but often eventually progressing to the lower frequencies that encompass speech.[3] The hearing loss may be one-sided or bilateral and may fluctuate in severity. Cochlear damage may also manifest as tinnitus. The tinnitus may be constant or fluctuate. Patients with preexisting tinnitus may notice the problem worsening or the appearance of a new sound that was not present before the medication was administered.

The vestibulum is a second site of action for ototoxic medications; these are known as vestibulotoxic medications. Vestibulotoxicity usually manifests as balance-related problems (e.g., disequilibrium). The patient reports a spinning sensation that is often aggravated by motion and is associated with nausea.

The stria vascularis is the third site of action for ototoxic medications. The stria vascularis is a type of epithelium that is uniquely able to produce endolymph in the cochlea. Excessive endolymph is responsible for Meniere's syndrome.

Figure 1.

Medicines that Damage the Ear

Aminoglycosides. Aminoglycoside antibiotics (e.g., kanamycin, neomycin, amikacin, streptomycin, gentamicin) exhibit cochleotoxicity but also affect the stria vascularis, causing vestibular problems.[3,4] They produce damage through the ability to generate free radicals in the inner ear.[5] Babies have suffered congenital deafness when their mothers took kanamycin or streptomycin during pregnancy.[6] Neomycin is the worst offender relating to cochleotoxicity.[7]

Topical Otic Preparations. Treatment of otic disease can be accomplished with the use of systemic or topical preparations. Systemic therapy cannot achieve the concentrations allowed with the use of ototopical drops.[8] Topical drops also have the advantages of rapid delivery, good compliance, and lower cost. Furthermore, some drops are combinations of two or more ingredients, increasing the efficacy of the product. If the product is used for otitis externa, the danger in the application of potentially ototoxic medications is that the patient might have a perforation in the eardrum. This perforation might have occurred as a result of trauma, otitis media, or following placement of ventilation tubes. If a perforation is present, instillation of preparations with ototoxic potential could lead to inner ear damage. Topical medications, such as those containing neomycin/polymyxin B, may produce vestibular and/or cochlear toxicity when the patient has a tympanic membrane perforation.[9,10]

Aminoglycosides are especially toxic when instilled into the ear. Ironically, this aspect of their toxicity has therapeutic use in patients with intractable Meniere's disease. In a treatment known as vestibular ablation, the physician prescribes gentamicin/ betamethasone otic solution in a dose of three drops instilled four times daily until the onset of dizziness. Patients usually experience remission of Meniere's disease by day 12.[8] Gentamicin is not exclusively vestibulotoxic, as it possesses some cochleotoxic activity.[5] Researchers report that 90% to 100% of patients experience vertigo control with gentamicin instillation, while only 30% also suffer hearing loss.[5]

Otitis externa may be treated with quinolones, such as ofloxacin otic drops (Floxin Otic), without fear of ototoxicity.[8,10,11]

Loop Diuretics. Loop diuretics (e.g., furosemide, ethacrynic acid, bumetanide) affect the potassium gradient of the stria vascularis, as well as the electrical potential of the endocochlear structure.[2,3] These medications produce tinnitus and hearing loss. The hearing loss may be perceptible to patients or may be apparent only with audiometric testing. Their toxicity is dose-related.[12] Thus, ototoxicity is more likely when the patient receives a rapid infusion of injectable loop diuretics in renal failure, which allows the medications to accumulate. Furosemide-related ototoxicity is usually reversible but may be permanent in rare instances (e.g., in patients with renal failure).[7] Ethacrynic acid is virtually obsolete, partly due to the potential for ototoxicity, especially when it was given intravenously to patients whose regimen also included aminoglycosides.[7]

Antineoplastics. Cisplatin affects the cochlea and stria vascularis through its ability to generate free radicals within the inner ear.[13] Researchers have examined various compounds with possible otoprotective activity that might be administered concomitantly with cisplatin to prevent ototoxicty.[13] However, none of those investigated (e.g., alpha-tocopherol, d-methionine, salicylate, iron chelators) is clearly effective.

Salicylates. Salicylates impact the cochlea. In high doses, they cause tinnitus and loss of hearing; both are usually seen only with higher doses and regress upon discontinuation in most instances.[7]

The relationship between salicylate serum concentrations and the level of hearing loss is linear. Serum concentrations below 20 to 50 mg/dL produce little risk of hearing loss.[2] Concentrations exceeding this level expose the patient to a possible hearing loss of 30 decibels or above.

Hearing loss could occur with topical administration of counterirritants containing methyl salicylate.[14] For this reason, it is preferable to consider the use of therapeutic heat wraps as a safer alternative for knee or back pain or for pains in the shoulder-to-arm area, particularly in patients with risk factors that would predispose them to ototoxicity.

Quinine. Quinine was once widely sold as a nonprescription product, but the FDA found its traditional use for nocturnal leg cramps to be ineffective and also issued an opinion that it is outdated as an antimalarial. Thus, there is no longer any justification for stocking or selling it to any patient at any time, which is critical advice considering its potential for causing tinnitus, loss of hearing, or vertigo.[3] The hearing loss may be irreversible. Patients who take 200 to 300 mg over a sustained period experience a 20% risk of hearing loss.[2]

Tea Tree Oil. Tea tree oil is an alternative medical treatment claimed to be effective for bacteria and fungi. Although there is little evidence to support any use of tea tree oil, some have recommended its placement into the ears to treat otitis media or otitis externa. In one article, researchers discovered that it may be toxic to the cochlea, producing deficiency in the high-frequency region of hearing.[15] Therefore, while alternative medicines in general must be used with caution, otic instillation of tea tree oil appears unwarranted due to the lack of information on efficacy and should also be avoided to prevent possible cochleotoxicity.

Additive Ototoxicity. If more than one medication with ototoxic potential is administered to the same patient, the effect can be additive.[3] For this reason, if a patient is already taking a potentially ototoxic medication, any addition to the regimen should be examined carefully to detect additional ototoxins.

Importance of Dose and Dosing Interval. If a medication has ototoxic potential, its blood levels should remain as low as possible. This may require assessing blood levels frequently and adjusting the dosage downward if blood levels exceed those required to gain the desired therapeutic effect.[7]

Predisposing Factors

Most medications with ototoxic potential are renally eliminated, and renal impairment is a risk factor for ototoxicity.[7] Additional aminoglycoside risk factors include therapy that exceeds two weeks in duration, extremes of age, family history of ototoxicity, and peak and trough levels that are elevated beyond those required for a therapeutic response.[3] Risk factors that increase the likelihood of ototoxicity with salicylates include excessive doses, increased age, and dehydration.[3] Patients who are magnesium-deficient appear to have increased susceptibility to ototoxicity and noise-induced hearing loss.[16]

Precautions to Observe

Ototoxic medications should be administered to pregnant women only with great care.[7] Patients with a history of hearing loss, dizziness, Meniere's disease, or tinnitus should also avoid ototoxic medications. Baseline hearing should be measured in all patients before a regimen that includes a potentially ototoxic medication is started. This precaution is vital, as the typical patient does not notice that hearing is affected until the loss has progressed to influence perception of speech.[3] Unfortunately, standard audiometric tests do not possess the sensitivity to detect early minor hearing loss.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....